Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 11, NWS Caribou, ME

June 17, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 17, 2018, 3:19 AM EDT for Hancock County, Washington County, Maine. It took effect at Jun 17, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 3:19 AM EDT (07:19 UTC)
In effect from
Jun 17, 2018, 8:00 AM EDT
Expired
Jun 17, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WHUS41 KCAR 170719
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
319 AM EDT Sun Jun 17 2018

MEZ029-030-171530-
/O.NEW.KCAR.BH.S.0011.180617T1200Z-180618T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
319 AM EDT Sun Jun 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT this morning
through this evening.

* Location... Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 60s and 
  lower 70s may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the upper 
  40s to near 50 degrees.

* Impacts...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. Anyone on boats or
  paddlecraft should use caution and be prepared for immersion. 
  Dress for water temperatures and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
1 follow-up statement
928 
WHUS41 KCAR 180006
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
806 PM EDT Sun Jun 17 2018

MEZ029-030-180115-
/O.EXP.KCAR.BH.S.0011.000000T0000Z-180618T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
806 PM EDT Sun Jun 17 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 1:15 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 1:15 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
115 AM EDT Sun Jun 17 2018

.SYNOPSIS...
A weak cold front will move into eastern Maine tonight from
Atlantic Canada. A warm front will lift north of the region
Sunday night and will be followed by a cold front that will
cross the region Monday afternoon and evening. High pressure
will build back into the area Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
1:00 AM Update: Did update sky grids a bit to show the area of
clouds that formed over the NE'rn CWA before midnight, and to
show some possible patchy clouds overnight, especially as high
cirrus comes in from the NW. Otherwise, just made some tweaks
for temps and dewpoints overnight for now.

Orgnl Disc: Tonight, a backdoor cold front will approach the
eastern border and propagate westward overnight. The front is
easily identified with H925 temps and a surface trough, but no
precip and little cloud cover will accompany the front. The
cooler air behind the front will produce lows in the mid to
upper 40s along the eastern and northern international borders,
but still in the mid to upper 50s towards Bangor. The front
won't reach Bangor until early Sunday morning. On Sunday, the
cooler air from this front and increasing high clouds spilling
over the upper ridge will result in cooler high temps than
Saturday. Along the coast, an onshore flow with south to
southeast winds will generate a more dramatic difference between
Saturday and Sunday's highs. Sunday's highs will be some 10 to
15 degrees cooler. Elsewhere, most of the area will be some 5 to
10 degrees cooler except towards the area of southern
Piscataquis which will only be a few degrees cooler due to less
clouds and little benefit from the cold front. A few light
sprinkles may break out late Sunday afternoon towards the Saint
John Valley as mid- level moisture thickens, but confidence in
this precip is not high and will only add a hundredth of an inch
in the QPF forecast.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
A warm front will lift north across the region Sunday night pulling
some very warm and humid air north. Showers and perhaps a
thunderstorm are likely with the warm front, especially over
northern areas. The NAM is producing over a half inch of rain across
the north from the warm front while the GFS only gives around a
tenth of an inch of rain. The amount of rain may depend on how much
moisture is carried over the ridge from the MCC's in the upper
Midwest. Monday will be very warm and humid ahead of a cold front
approaching from the northwest. Showers and thunderstorms are likely
as the front pushes into the area during the afternoon. Precipitable
water is close to 2 inches making heavy downpours possible in any
showers. Strong gusty winds are also possible as strong winds aloft
get translated to the surface. Will keep enhanced wording for gusty
winds and heavy downpours in the forecast. Showers and thunderstorms
will push south across the Downeast region Monday evening. Some of
the storms could be heavy with gusty winds and heavy downpours. The
storms should taper off late Monday evening. Drier air will follow
the front Monday night. This will set the stage for a mostly sunny
and dry day on Tuesday as high pressure builds in from the west.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure building south of the area will bring a mostly clear
night Tuesday night. Another cold front will drop down from the
north on Wednesday and push across the area Wednesday afternoon into
Wednesday evening. This front, however, has very little moisture so
there will just be a chance for some spotty showers or an isolated
thunderstorm from the front. Cooler, drier air will follow the front
as high pressure builds in from the northwest. This will bring a
sunny, dry day on Thursday. The pattern late in the week continues
to favor a trough in eastern Canada and a ridge in the nation's mid
section. Impulses cascading over the ridge and down the western side
of the trough will continue to produce periodic fronts with the next
cold front late Thursday night into Friday morning, possibly
bringing some spotty showers. Dry weather should follow to start the
weekend.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR with excellent vis. Some cigs possible Sunday
afternoon towards Aroostook County...but above 5000 feet.

SHORT TERM: VFR conditions Sunday evening may drop to IFR as
low stratus forms across the area from the warm front. IFR to
MVFR conditions are likely Monday morning. Conditions will then
drop to IFR or LIFR at times Monday afternoon in showers and
strong thunderstorms. Conditions will improve to VFR over the
north Monday evening then VFR Downeast late Monday night as
drier air pushes north across the area. VFR conditions are
expected Tuesday into Wednesday with brief MVFR conditions
possible Wednesday afternoon in isolated showers.

&&

.MARINE...
NEAR TERM: Light and variable winds are expected. Seas will be
in the 2 to 3 foot range. No fog is forecast.

SHORT TERM: Winds should be below SCA Sunday night. A SCA may
be needed Monday into Monday night for winds gusting up to 30
kt. Humid air over the waters will likely result in fog from
late Sunday night through Monday evening. Winds should drop
below SCA late Monday night through Tuesday along with an
improvement in visibility.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Kredensor/VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...Kredensor/VJN/Bloomer
Marine...Kredensor/VJN/Bloomer
Hazardous weather outlook, Jun 16, 8:02 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
802 PM EDT Sat Jun 16 2018

MEZ001>006-010-011-015>017-029>032-180015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
802 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will cross the region Monday afternoon and evening. A
warm and very moist air mass is forecast ahead of this front.
Thunderstorms are expected to develop Monday afternoon, and many of
these storms will contain torrential downpours, and some may contain
gusty wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-180015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
802 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of fog are expected Sunday night into Monday evening with
locally very poor visibility over the water.  A few thunderstorms
are possible Monday evening as a cold front pushes off the Downeast
coast.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:16 PM EDTSmall Craft AdvisoryCAR36 hr

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.